Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 68, NWS Grand Rapids, MI

September 19, 2002Eaton County, Ingham County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 19, 2002, 3:27 PM EDT for Eaton County, Ingham County, Michigan. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 19, 2002, 3:27 PM EDT (19:27 UTC)
Expired
Sep 19, 2002, 4:15 PM EDT
In force
48 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Eaton County, MI, Ingham County, MI

The radar

The Grand Rapids radar (KGRR), 84 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 3:30 PM EDTThunderstorm Wind 53 EGrand Ledge, MILaw enforcement reported that several trees were blown down by thunderstorm wind gusts in Grand Ledge. One inch hail was reported by a spotter in Potterville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1483 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

930 
WUUS53 KGRR 191927
SVRGRR
MIC045-065-192015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
327 PM EDT THU SEP 19 2002

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN
  EATON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 415 PM EDT

* AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTH OF POTTERVILLE...OR ABOUT 4 MILES
  NORTHEAST OF CHARLOTTE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   DIMONDALE AROUND 335 PM EDT
   HOLT...WAVERLY AROUND 340 PM EDT
   LANSING...EDGEMONT PARK AROUND 345 PM EDT
   EAST LANSING AROUND 350 PM EDT
   HASLETT...OKEMOS AROUND 355 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 11:04 AM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Sep 19, 11:04 AM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1104 AM EDT THU SEP 19 2002

FORECAST CHALLENGES ARE PLENTY THIS AFTERNOON.  SATELLITE IMAGES
SHOWS A PATCH WORK OF OVERCAST AND SCATTERED CLOUDS OVER THE CWA.
OVERCAST SKIES PREVAIL OVER THE NW 2/3 OF THE CWA...WHILE THE
SOUTHEAST IS SEEING SUNSHINE.  ANOTHER LARGE HOLE IN THE CLOUDS SITS
OVER SOUTHERN LAKE MICHIGAN.  AT THE SAME TIME A FEW SHOWERS AND
STORMS HAVE POPPED UP FROM TIME TO TIME OVER THE REGION.  THE
QUESTIONS OF THE AFTERNOON WILL BE HOW MUCH SUNSHINE BREAKS
OUT...AND WHERE ARE THE BEST CHCS FOR CONVECTION.

DESPITE THE DECENT LOW LEVEL MOISTURE AVAILABLE THIS AFTERNOON...
THERE IS NOT A GOOD TRIGGER FOR ORGANIZED CONVECTION.  THE LOW LEVEL
JET RESPONSIBLE FOR THE MORNING CONVECTION OVER THE NW CWA HAS
SHIFTED NORTHEAST.  CAPES THIS AFTERNOON SHOULD REMAIN IN THE
500-1000 J/KG RANGE WITH LI/S AROUND -2...LEAVING THE POSSIBILITY OF
SCATTERED CONVECTION.  THE ONLY FOCUS TO THE CONVECTION MAY BE
TOWARD EVENING WHEN AN AREA OF UPPER DIVERGENCE DEVELOPS OVER
CENTRAL LAKE MICHIGAN.  WILL THEREFORE KEEP LIKELY POPS GOING OVER
THE NW CWA...WITH CHC ELSEWHERE.

AS FOR THE SUNSHINE CHCS/LOCATIONS...ALTHOUGH SOME PERIODS OF
SUNSHINE SHOULD BE SEEN ACROSS MOST OF THE CWA THERE SHOULD BE
ENOUGH LOW LEVEL MOISTURE FOR CU TO FILL IN MOST CLOUD BREAKS DURING
THE AFTERNOON.  SO IM NOT ANTICIPATING A LOT OF SUN...THE MENTION OF
PARTLY SUNNY STILL LOOKS GOOD.  STILL...ANY SUNSHINE SHOULD HELP
RAISE THE TEMPS BEYOND THE CURRENT FORECAST...SO WILL TWEAK UPWARD A
BIT.

JK

.GRR...NONE.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 1:18 PM EDTSpecial Marine WarningGRR57 min
Sep 19, 1:18 PM EDTSpecial Marine WarningGRR57 min
Sep 19, 2:21 PM EDTSevere Thunderstorm WarningGRRKalamazoo39 min
Sep 19, 3:16 PM EDTSevere Thunderstorm WarningGRRAllegan19 min
Sep 19, 4:35 PM EDTSpecial Marine WarningGRR115 min
Sep 19, 4:35 PM EDTSpecial Marine WarningGRR115 min
Sep 19, 4:35 PM EDTSpecial Marine WarningGRR115 min
Sep 19, 4:35 PM EDTSpecial Marine WarningGRR115 min
Sep 19, 5:45 PM EDTSpecial Marine WarningGRR45 min
Sep 19, 5:45 PM EDTSpecial Marine WarningGRR45 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.